This is the worst medication error that I have ever seen as a paramedic. Medication errors are unfortunately a common occurence both in and out of hospitals by regularly competent (and incompetent) medical clinicians, such as registered nurses, doctors, and paramedics. The reasons for medication errors involve a multitude of events that culminate in “accidents.” When you consider the long hours and chronic fatigue that most health care workers are employed, overall stress of the job, and night shift, it is surprising that there aren’t more medication errors.
This is the worst medication error that I have witnessed:
We attended a lovely lady in her early 90s who appeared to be well and healthy. The registered nurse at the nursing home gave me the blister pack which had about a dozen odd medications which had been administered to the patient about an hour before hand. I read through the list: digoxin, captopril, slow K, a variety of anti-depressants, etc… all seemed relatively normal.
“Okay,” I say “so she’s had her medications today… what seems to be the problem?”
“Well…” The nurse looks at me a little sheepishly “Well, that’s just it… these aren’t her medications…”
So, it turns out this lady has been given a total of 12 medications from a blister pack that was not her own… to make matters worse she is allergic to ACE inhibitors (such as captopril)…
Fortunately, our patient was fine in the end… but a very simple mistake could have easily had fatal ramifications.